Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Lincoln, IL

May 26, 2017Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 26, 2017, 6:21 PM CDT for Vermilion County, Illinois. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 6:21 PM CDT (23:21 UTC)
Expired
May 26, 2017, 6:45 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 129 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:25 PM CDTHAIL 0.885 Ne Danville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS53 KILX 262321
SVRILX
ILC183-262345-
/O.NEW.KILX.SV.W.0090.170526T2321Z-170526T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
621 PM CDT FRI MAY 26 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vermilion County in east central Illinois...

* Until 645 PM CDT

* At 621 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Danville, moving southeast at 65 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bismarck and Alvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for east central
Illinois.

LAT...LON 4025 8762 4038 8765 4037 8753 4019 8753
TIME...MOT...LOC 2321Z 298DEG 56KT 4027 8755 

HAIL...1.00IN
WIND...<50MPH
 
$$

Barker
2 follow-up statements
408 
WWUS53 KILX 262329
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
629 PM CDT FRI MAY 26 2017

ILC183-262345-
/O.CON.KILX.SV.W.0090.000000T0000Z-170526T2345Z/
Vermilion-
629 PM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN VERMILION COUNTY...

At 629 PM CDT, a severe thunderstorm was located near Danville,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Vermilion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for east central
Illinois.

LAT...LON 4022 8758 4026 8753 4019 8753
TIME...MOT...LOC 2329Z 319DEG 27KT 4020 8752 

HAIL...1.00IN
WIND...60MPH
 
$$

Barker
772 
WWUS53 KILX 262335
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
635 PM CDT FRI MAY 26 2017

ILC183-262345-
/O.EXP.KILX.SV.W.0090.000000T0000Z-170526T2345Z/
Vermilion-
635 PM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION COUNTY
WILL EXPIRE AT 645 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 800 PM CDT for east central
Illinois.

LAT...LON 4022 8758 4026 8753 4019 8753
TIME...MOT...LOC 2335Z 298DEG 56KT 4018 8747 

$$

Barker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:59 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 26, 2:59 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
ISSUED AT 259 PM CDT Fri May 26 2017

Clusters of thunderstorms along the southern periphery of an MCV
will track across north-central Illinois this afternoon into the
early evening.  Based on radar trends and output from the HRRR and
3km NAM, it appears locations along/north of the I-74 corridor will
be impacted through about 00z/7pm.  As a result, have increased PoPs
to likely across this area through the remainder of the afternoon.
Once this system races into Indiana, it will drag a weak cold front
southward into central Illinois this evening.  With strong WAA
occurring throughout the entire depth of the atmosphere, mid-level
capping will be strong enough to prevent much convection from
developing along the trailing front. Have therefore only carried
slight chance PoPs across the southern two-thirds of the KILX CWA
from mid-evening through the overnight hours.  With the boundary in
the vicinity, winds are expected to become light/variable.  Given
increasing boundary layer moisture (both from advection and any
rainfall that occurs this afternoon), think fog will develop
tonight.  HRRR continues to show fog developing along the I-74
corridor by around midnight, then spreading further southward across
the remainder of the area as the night progresses.  Have added
patchy fog across the board accordingly.

Frontal boundary will stall along the I-70 corridor late tonight
through Saturday and will eventually serve as a focusing mechanism
for strong to potentially severe convection late Saturday.  Latest
models have continued to trend later with the next round of storms,
with most high-res solutions shifting the emphasis into the evening.
Given good consensus that Saturday will be dry, have dropped PoPs
until late in the afternoon across the far SW CWA.  Main event will
arrive Saturday evening, with models still not set on an exact
timing just yet.  NAM/GFS are the fastest models, with convection
developing upstream across Kansas during the afternoon...then
tracking eastward along the boundary and arriving in west-central
Illinois by early evening.  Meanwhile, other convective-allowing
models such as the WRF-NMM and WRF-ARW delay the arrival of the
convection until late evening into the overnight hours.  Storm mode
by the time the system arrives will be linear, so damaging wind
gusts with an isolated tornado threat would be most probable.  At
this time, have gone with likely PoPs across the western half of the
CWA during the evening, then further east to the Indiana border
after midnight.  If trends continue, the timing may eventually need
to be adjusted a bit later.

&&

.LONG TERM...(Saturday night through Friday)
ISSUED AT 259 PM CDT Fri May 26 2017

Once the Saturday night wave of convection passes to the east, it
will give the stalled frontal boundary a push to the south on
Sunday.  Airmass destabilizes ahead of the front by afternoon,
resulting in scattered thunderstorm development primarily along and
south of I-70.  Have included 30 PoPs across this area, with little
or no precip expected further north across the remainder of the
area.  High temperatures on Sunday will reach the middle to upper
70s.

Pronounced upper low will dig southward through Ontario into the
Great Lakes early next week, resulting in a cooling trend across
central Illinois.  A weak surface trough will sink southward around
the parent low on Monday, potentially bringing a few showers.
Convergence along the boundary will be weak and with the main upper
cold core still to the north, think areal coverage of precip will
remain low.  As a result, have only mentioned slight chance PoPs for
showers/thunder along and north of I-74 Monday afternoon.  Cool/dry
conditions will prevail Monday night into Tuesday before the next
potential system spreads showers across south-central Illinois
Tuesday night.  After that, mainly dry weather is expected until a
stronger system brings the next chance for rain by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri May 26 2017

A cluster of thunderstorms has developed across west-central
Illinois early this afternoon and will continue tracking eastward
over the next several hours. Based on radar trends, have included
TEMPO thunder at KPIA between 18z and 20z. Further east, have
only gone with VCTS at KBMI and KCMI until convective certainty
and timing become better established. Once this wave passes, it
will push a weak cold front southward into the area this evening.
Isolated convection may develop along the boundary, so have
included VCTS at both KSPI and KDEC between 21z and 01z. After
that, winds will become light/variable and fog development will
become an issue. HRRR suggests fog will first develop along the
I-74 corridor where rain will be most prevalent this afternoon by
around 06z...then will develop/spread southward toward dawn. Have
therefore reduced visbys around midnight, with widespread IFR
ceilings and visbys down to around 2 miles between 09z and 13z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, May 26, 3:19 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Fri May 26 2017

ILZ027-028-272030-
Knox-Stark-
319 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from Saturday evening through Sunday. At this time it appears
that a few strong to severe storms will be possible Saturday
evening, with large hail and damaging winds possible. Isolated
thunderstorms are possible on Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ029>031-036>038-041>046-053-055-057-272030-
Champaign-De Witt-Douglas-Edgar-Fulton-Logan-Macon-Marshall-Mason-
McLean-Peoria-Piatt-Tazewell-Vermilion-Woodford-
319 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will linger into early evening. There is
a Slight Risk of severe storms, with large hail and damaging
winds possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.

Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 7 pm.

ILZ040-047>052-054-056-061-062-066-272030-
Cass-Christian-Coles-Cumberland-Effingham-Menard-Morgan-Moultrie-
Sangamon-Schuyler-Scott-Shelby-
319 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

There is a chance of thunderstorms early this evening. There is a
marginal risk of severe storms, with hail and damaging winds
possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.

Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 7 pm.

ILZ063-067-068-071>073-272030-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
319 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a chance of thunderstorms later this afternoon and tonight.
There is a marginal risk of severe storms with damaging winds and
hail possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY....

A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible, during late
Saturday afternoon into Saturday night and again on Sunday.

Flooding will continue along the Wabash River for several more
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 7 pm.

Shimon

In the hours before

Local storm report, May 26, 5:04 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
504 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             PEORIA                  40.74N 89.61W
05/26/2017  M0.88 INCH       PEORIA             IL   TRAINED SPOTTER

            AT THE INTERSECTION OF ADAMS AND SPAULDING

0301 PM     HAIL             2 SE EAST PEORIA        40.65N 89.52W
05/26/2017  M1.00 INCH       TAZEWELL           IL   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED NEAR SPRINGFIELD AND MULLER

0305 PM     HAIL             CANTON                  40.56N 90.04W
05/26/2017  M0.88 INCH       FULTON             IL   EMERGENCY MNGR

0306 PM     HAIL             EAST PEORIA             40.67N 89.55W
05/26/2017  M1.00 INCH       TAZEWELL           IL   EMERGENCY MNGR

            QUARTER SIZE HAIL NEAR MEADOWS AND PLEASANT HILL RD

0306 PM     HAIL             EAST PEORIA             40.67N 89.55W
05/26/2017  M1.00 INCH       TAZEWELL           IL   EMERGENCY MNGR

            AT THE INTERSECTION OF MEADOWS AND PLEASANT HILL RD

0307 PM     TSTM WND DMG     MORTON                  40.61N 89.47W
05/26/2017                   TAZEWELL           IL   EMERGENCY MNGR

            MANY TREES AND POWERLINES BLOWN DOWN IN MORTON NORTH OF
            I-74...INCLUDING NORTH MORTON AVE...AND NEAR TENNESSEE RD
            AND LAKELAND RD. TRAFFIC SIGNS ALSO BLOWN DOWN ON HARDING
            AVE.

0308 PM     HAIL             MORTON                  40.61N 89.47W
05/26/2017  M1.00 INCH       TAZEWELL           IL   EMERGENCY MNGR

            QUARTER SIZED HAIL MEASURED NEAR JEFFERSON AND 4TH STREET

&&

EJL
Local storm report, May 26, 5:28 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             RANKIN                  40.46N 87.90W
05/26/2017  E2.50 INCH       VERMILION          IL   TRAINED SPOTTER

&&

EJL
Local storm report, May 26, 5:37 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 W HOOPESTON           40.47N 87.73W
05/26/2017  M1.50 INCH       VERMILION          IL   TRAINED SPOTTER

&&

EJL
Local storm report, May 26, 5:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
549 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 W HOOPESTON           40.47N 87.73W
05/26/2017  M2.00 INCH       VERMILION          IL   TRAINED SPOTTER

            LASTING 4 MINUTES....BREAKING WINDSHIELDS...ON ROUTE 9
            WEST OF HOOPESTON.

&&

EJL
Local storm report, May 26, 6:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     FLASH FLOOD      HOOPESTON               40.47N 87.67W
05/26/2017                   VERMILION          IL   TRAINED SPOTTER

            SEVERE STREET FLOODING IN TOWN. ROUTE 1 COVERED WITH
            WATER. 2 TO 3 FEET OF WATER OVER SOME ROADS.

&&

GOETSCH
Local storm report, May 26, 6:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     1 N BISMARCK            40.28N 87.60W
05/26/2017  E70 MPH          VERMILION          IL   EMERGENCY MNGR

0540 PM     TSTM WND GST     5 ESE RANKIN            40.44N 87.81W
05/26/2017  E65 MPH          VERMILION          IL   EMERGENCY MNGR

            LOCATION 1 SOUTH OF EAST LYNN

0540 PM     HAIL             5 ESE RANKIN            40.44N 87.81W
05/26/2017  M2.00 INCH       VERMILION          IL   EMERGENCY MNGR

            LOCATION IS 1 SOUTH OT EAST LYNN.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:52 PM CDTSpecial Weather StatementILXKnox38 min
May 26, 2:25 PM CDTSevere Thunderstorm WarningILXFulton, Knox50 min
May 26, 2:29 PM CDTSpecial Weather StatementILXPeoria46 min
May 26, 2:34 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford41 min
May 26, 3:11 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford23 min
May 26, 4:05 PM CDTSevere Thunderstorm WarningILXMcLean40 min
May 26, 5:10 PM CDTTornado WarningILXChampaign, Vermilion35 min
May 26, 5:43 PM CDTSevere Thunderstorm WarningILXVermilion47 min
May 26, 6:06 PM CDTFlash Flood WarningILXVermilion11 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.